Kentucky, 2016Flooding in Kentucky, January 1 to 18, 2016
January 1 to 18, 2016 · NWS PAH · 9 events in 9 counties and zones
The widespread river flooding that began late in December continued into early January. Some of the flooding reached major levels along the Ohio River downriver from Paducah, but elsewhere the river flooding was minor to moderate.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The widespread river flooding that began late in December continued into early January. Some of the flooding reached major levels along the Ohio River downriver from Paducah, but elsewhere the river flooding was minor to moderate. The very wet pattern that developed during the second half of December gradually dried out in January. This allowed all the rivers to fall below flood stage during the early or middle part of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 9:10 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 31, 9:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
910 PM CST THU DEC 31 2015
.UPDATE...
Issued at 908 PM CST THU DEC 31 2015
For aviation section only.
&&
.SHORT TERM...(This evening through Saturday Night)
Issued at 209 PM CST THU DEC 31 2015
Other than the obvious concern with river flooding for some
locations within the WFO PAH forecast area, the general weather
will remain rather tranquil in comparison.
Parts of Southeast Illinois, Southwest Indiana, and the Pennyrile
region of West Kentucky are still covered by decent inversion
with a cloud deck about 2000 feet deep, extrapolated by area pilot
reports around the noon hour. Erosion of this cloud cover will
remain the slowest overnight in this area. Additional breaks in
the overall opaque cloud cover should increase on New Year's Day.
We should continue to see erosion of the cloud deck from the west
and northwest as drier air is entrained and subsidence continues
to build in aloft. The Canadian and Short Range Ensemble Forecast
(SREF) hint at another shortwave embedded in the northwest flow
moving down across the Great Lakes and Upper Ohio Valley. Other
than a slight increase in clouds in the northeast part of the WFO
PAH forecast area (Southwest Indiana), weather should still remain
dry. Will not totally eliminate the possibility of a snow flurry
with an isolated convective element (stratocumulus clouds), but
the occurrence is to negligible to consider at this time.
Little change in the temperature forecast, as weak cold air
advection will remain in place through the weekend.
.LONG TERM...(Sunday through Thursday)
Issued at 209 PM CST THU DEC 31 2015
Continued above average confidence in the long term period due to
good model agreement and very little to discuss and only a few minor
tweaks needed.
The abbreviated version of the long term forecast is dry and cool
through most of the period, then slowly moderating temperatures the
last couple of days with a small chance of rain at the very end.
Through Monday, the combination of high pressure at the surface,
broad cyclonic flow aloft, and very little moisture is expected to
keep the area dry. However, this time of year in cyclonic flow aloft
it is not uncommon for precipitation chances to find their way into
the forecast as models get a better handle on long term synoptic
features.
From Tuesday through Wednesday, rising heights/weak ridging aloft
and continued lack of moisture should keep our region dry. By
Wednesday night into Thursday flow aloft begins to transition to the
southwest, but moisture is still somewhat limited. The latest long
term models are not on the same page as to whether or not to include
small pops Wednesday night and Thursday. Precipitation chances look
less likely Wednesday night so will keep dry and have added slight
chance pops to Thursday.
Temperatures through Monday should be near normal, then slightly
above normal for the rest of the period.
&&
.AVIATION...
Issued at 908 PM CST THU DEC 31 2015
Nothing more than cirrus clouds and light west winds expected
through the period.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...GM
SHORT TERM...Smith
LONG TERM...JP
AVIATION...GM
Hazardous weather outlook, Dec 31, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST THU DEC 31 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
259 PM CST THU DEC 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FLOODING IS OCCURRING ON MOST AREA RIVERS. REFER TO THE WARNINGS
AND STATEMENTS FOR THE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
CONTINUED FLOODING IS FORECAST ON MAJOR RIVERS AND TRIBUTARIES IN
THE OUTLOOK AREA...INCLUDING NEAR RECORD LEVELS ON SOME PORTIONS
OF THE MISSISSIPPI RIVER. REFER TO THE WARNINGS AND STATEMENTS FOR
THE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SMITH
Flood, Daviess
- When
- January 1, 12:00 AM CST to 7:00 PM CST
- Where
- Daviess County, 0.94 mi NNW of Owensboro to 2.02 mi NW of Owensboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.782, -87.128
Minor flooding of the Ohio River continued into New Years Day. Bottomland fields were inundated.
Flood, Henderson
- When
- January 1, 12:00 AM CST to January 3, 9:00 AM CST
- Where
- Henderson County, 3.3 mi NNW of Baskett to 2.6 mi S of White City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.914, -87.493
Minor flooding continued into the first few days of January on the Ohio River in the Henderson area. Parts of Audubon State Park were flooded, along with a couple bottomland roads and woodlands near the Green River confluence.
Flood, Union
- When
- January 1, 12:00 AM CST to January 9, 7:00 PM CST
- Where
- Union County, 0.9 mi W of Uniontown to 3.7 mi WSW of Uniontown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -87.947
Minor flooding of the Ohio River continued into January. Low-lying fields and woodlands, as well as some bottomland county roads, were underwater.
Flood, Crittenden
- When
- January 1, 12:00 AM CST to January 9, 7:00 PM CST
- Where
- Crittenden County, Tolu to 1.3 mi W of Irma
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.430, -88.250
Minor flooding of the Ohio River continued into January. Low-lying fields and woodlands were underwater, along with some river access roads.
Flood, Livingston
- When
- January 1, 12:00 AM CST to January 12, 4:00 AM CST
- Where
- Livingston County, 0.9 mi WNW of Smithland to 1.3 mi NNW of Smithland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.135, -88.415
Minor flooding continued into January along the Ohio River. Low-lying bottomland woods and fields were flooded, including parts of a private campground near Birdsville.
Flood, McCracken
- When
- January 1, 12:00 AM CST to January 14, 5:00 AM CST
- Where
- McCracken County, 1.1 mi ENE of Rowlandtown to 3.5 mi W of Rowlandtown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.106, -88.612
Moderate flooding continued into January on the Ohio River. At the Paducah river gage, the river crested at 46.0 feet around noon on New Years Eve. Flood stage is 39 feet at Paducah. Parts of Kentucky Highway 1420 were closed in the flood plain west of Paducah. The riverfront park near downtown Paducah was flooded and closed. Ohio River backwater was responsible for flooding of the Clarks River in eastern McCracken County. There was considerable flooding of low-lying bottomland fields and woods, and water encroached on several residences. Near the Clarks River, a few outbuildings were flooded, and Highways 787, 1255, and 131 were closed.
Flood, Ballard
- When
- January 1, 12:00 AM CST to January 18, 1:00 AM CST
- Where
- Ballard County, Oscar to 1.9 mi WNW of Oscar
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.130, -89.030
Major flooding of the Ohio River continued into January. At the Cairo, Illinois river gage, the river crested at 56.14 feet on the 4th. Flood stage there is 40 feet. This flood crest at Cairo was close to the crest of 56.20 feet in the March, 1997 flood. A state of emergency was declared by the county government. The Ohio River bridge connecting Cairo, Illinois with Ballard County remained closed for a week as floodwaters covered the bridge approach on the Kentucky side. A small number of homes were evacuated in Ballard County, numbering about a dozen. Sandbagging operations were conducted around vulnerable structures. U.S. Highway 51 was flooded and closed near the Carlisle County line. There was considerable flooding of low-lying fields and woodlands. Parts of a wildlife management area and some river access roads were underwater.
Flood, McLean
- When
- January 1, 12:00 AM CST to January 7, 2:00 AM CST
- Where
- McLean County, Calhoun to 1.9 mi ENE of Calhoun
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.530, -87.270
Moderate flooding continued into January on the Green River. At the Calhoun river gage, the river crested at 28.10 feet on New Years Eve. Flood stage there is 23 feet. Several county roads were closed. Kentucky Highway 85 near Island was closed, along with West Second Street in Rumsey. A couple of streets in Livermore were closed. In Livermore, the water levels came within a couple feet of shutting down the water plant that provides water to the city. A riverfront park in Calhoun was submerged. The Army Corps of Engineers Lock and Dam structure in Calhoun ceased operations after it went under water. Thousands of acres were flooded in the Island, Rumsey, and Jewel City areas. The acreage was mostly dormant cropland, woods, and fields.
Flood, Muhlenberg
- When
- January 1, 12:00 AM CST to January 7, 5:00 PM CST
- Where
- Muhlenberg County, Paradise to 1.3 mi W of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Moderate flooding continued into January on the Green River. At the Paradise river gage, the river crested at 390.75 feet on December 30th. Flood stage there is 380 feet. Kentucky Highways 1379 and 2590 were closed. Widespread flooding of low-lying areas around the river took place.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, January 1, 20161 death · 1 event
- Heavy Rain in Ohio, January 1, 20161 death · 1 event
- Flooding in Illinois, January 1 to 19, 2016$7.0 million · 14 events
- Flooding in Missouri, January 1 to 17, 2016$3.9 million · 5 events
- Flooding in Georgia, January 1 to 6, 2016$378,000 · 3 events
- Flooding in Indiana, January 1 to 14, 2016$110,000 · 8 events
- Lake-Effect Snow in New York, January 1 to 2, 2016$95,000 · 6 events
- Flood in Florida, January 1 to 7, 2016$100,000 · 1 event
- Flooding in Arkansas, January 1 to 31, 201615 events
- Drought in California, January 1 to 31, 201611 events
- High Surf in Hawaii, January 1 to 6, 201610 events
- Flooding in Missouri, January 1 to 3, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611039, 611043, 611044, 611047, 611049, 611050, 611056, 611068, 611073.